Skin and nail changes

Skin and nail changes

Cancer treatments can cause a range of skin and nail changes. These can be uncomfortable and distressing but most improve after treatment is finished.

Sometimes a rash, itch or redness of the face can be signs of an allergic reaction, especially if you also feel unwell. If this happens, you need medical attention.  

Use the contact numbers you have been given. If you can’t get hold of anyone, go to your nearest hospital emergency department for assessment.

Be prepared

Know what to expect

Radiotherapy can cause skin reactions in the area being treated.

Chemotherapy and some other anticancer drugs can also cause skin and nail changes.  

Skin reactions may include:

  • dry flaking and peeling skin
  • cracked finger tips
  • discolouration
  • being more sensitive to the sun
  • rashes, itchiness
  • acne
  • red and sore hands and feet.

Nail changes can include:

  • cracking and peeling
  • becoming brittle and dry
  • developing ridges
  • discolouration.

Ask your doctor or nurse what changes could happen and how to protect your skin and nails. 

Start a symptom diary

Keeping track of your symptoms can help you and your cancer care team to manage them better.

Talk to your doctor or nurse to see if there is a diary they recommend, or use the example provided on this page.

Know who to contact if you have a problem

Ask your doctor or nurse:

  • when you should call for help or advice
  • who you should contact
  • how to contact them (including at night or weekends).

Keep this information where you can easily find it.

Checklists

Use our checklists to find helpful tips or questions to ask.

Managing symptoms

Managing skin and nail problems

If you notice changes to your skin or nails, ask your doctor or nurse what to do.

There are things you can do to reduce some of these side effects.

If your doctor has ordered creams or medicines to treat skin effects, make sure you know how to use them. 

Severe skin problems

Skin reactions are rarely severe, but they can be uncomfortable and affect how you feel.

Some anticancer drugs can cause an acne type rash. If you get this, contact your doctor or nurse.  

Allergic reactions

Sometimes a rash, itch or redness of the face can be signs of an allergic reaction, especially if you also feel unwell. If this happens, you need medical attention.  

Use the contact numbers you have been given. If you can’t get hold of anyone, go to your nearest hospital emergency department for assessment.

Treatment changes

Occasionally, if you have severe symptoms, your doctor may discuss delaying or changing your treatment. See our Treatment changes page for more information.

Checklists

Use our checklists to find helpful tips or questions to ask.

Where to get help

There are people you can talk to for more information or support.

My notes: